Nebraska, 2009Tornado and Hail in Nebraska, June 24 to 25, 2009
June 24 to 25, 2009 · NWS LBF · 14 events in 3 counties and zones
A supercell dropped south out of South Dakota and into north central Nebraska late in the evening. and 2 brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $227,000
- Crop damage
- $25,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell dropped south out of South Dakota and into north central Nebraska late in the evening. The supercell produced strong winds...large hail...and 2 brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 2:19 PM CST, 7 hours 21 minutes earlier.
Area forecast discussion, Jun 24, 2:19 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT WED JUN 24 2009
.DISCUSSION...
SURFACE ANALYSYS AT 19Z SHOWED THE WARM FRONT AROSS CENTRAL SD
WITH A COLD FRONT EXTENDING BACK INTO SOUTHWEST SD. VISIBLE
SATELLITE IMAGERY SHOWS CU FORMING ALONG THESE BOUNDARIES. 18Z
SOUNDINGS FROM KLBF AND KUNR SHOW A CONVECTIVE TEMP OF 93/94
TODAY. WITH CONTINUED SOLAR HEATING OVER NEXT FEW HOURS AND GOOD
CONVERGENCE ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA...SHOULD
BE ABLE TO GET THUNDERSTORM INITIATION BY 23Z. SBCIN CONTINUES TO
DIMINISH AS MUCAPE VALUES HAVE INCREASE TO AROUND 2000 J/KG.
EXPECT SOME SUPERCELLS TO DEVELOP AS SURFACE VORTICITY AND EHI
VALUES INCREASE. IF SUPERCELLS DEVELOP...STORM MOTION SHOULD BE TO
THE SOUTHEAST WHICH WOULD TAKE IT INTO BETTER MOISTURE. THE MAIN
WEATHER THREAT WITH THE STORMS IS STRONG WIND GUSTS...BUT AN
ISOLATED TORNADO IS NOT RULED OUT.
SOUTHEAST WINDS THURSDAY CONTINUE TO KEEP THE LOW LEVEL MOISTURE
OVER THE AREA. UPPER LEVEL RIDGE AXIS SHIFTS EASTWARD ALLOWING
SEVERAL SHORTWAVES TO PUSH INTO SOUTHWEST NEBRASKA THURSDAY
AFTERNOON. MLCAPE VALUES INCREASE TO >3000 J/KG OVER THE CENTRAL
SANDHILLS BY LATE AFTERNOON AND INCREASING IN COVERAGE THROUGH THE
EARLY EVENING. WILL LIKELY SEE ANOTHER ROUND OF SVR WX AS WARM AIR
ADVECTION INCREASES AND GFS/NAM ARE IN GOOD AGREEMENT BRINGING AN
AREA OF LOW PRESSURE AND SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE AREA FRIDAY. THE GFS IS MUCH QUICKER MOVING THIS TROUGH
THROUGH AND BRINGING IN DRIER NORTHWEST FLOW THAN THE NAM. AS
WINDS SWITCH AROUND TO THE DRIER NORTH-NORTHWEST DOWNSLOPE
FLOW...THINK SHOWER ACTIVITY WILL DIMINISH QUICKLY.
UPPER LEVEL RIDGE AXIS AMPLIFIES OVER THE ROCKY MOUNTAINS WITH
NORTHWEST FLOW DOMINANT ACROSS THE NORTHERN PLAINS. GFS/ECMWF
DEVELOP A VERY INTENSE LOW PRESSURE OVER THE GREAT LAKES REGION
EARLY IN THE WEEK WITH THE LBF FORECAST AREA BETWEEN THE NORTHERN
AND SOUTHERN SYSTEMS. THEREFORE WILL KEEP THE FORECAST DRY UNTIL
TUE NIGHT AS GULF MOISTURE CREEPS BACK INTO THE HIGH PLAINS.
&&
.AVIATION...
STRONG TO SEVERE CONVECTION WILL BE POSSIBLE ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE BEST CHANCES
LOOK TO BE EAST OF THE KVTN/KLBF TAF SITES WITH ISOLATED TO WIDELY
SCATTERED CHANCES KEEPING TSRA OUT OF THE PRIMARY CONDITIONS.
HOWEVER AIRCRAFT WILL NEED TO BE COGNIZANT OF ANY THUNDERSTORM IN
THE VCNTY OF TAF SITES AS HAIL AND VERY GUSTY WINDS WILL BE POSSIBLE
WITH THESE STORMS. HEAVY RAIN IS ALSO A THREAT WHICH WOULD MOST
LIKELY LOWER VSBY CRITERIA TO MVFR/IFR IN THE STRONGEST STORMS.
OUTSIDE OF CONVECTION VFR CONDITIONS LOOK TO PREVAIL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DDB/13
Hazardous weather outlook, Jun 24, 2:29 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT WED JUN 24 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT WED JUN 24 2009 /229 PM MDT WED JUN 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
NUMEROUS SURFACE BOUNDARIES LAYING ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA COULD AGAIN BE THE FOCUS FOR STRONG TO SEVERE
STORMS THIS EVENING. HOWEVER THE AREA MOST LIKELY FOR SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE NORTH OF A FRONTAL BOUNDARY
EXTENDING ACROSS NORTH CENTRAL NEBRASKA TO A LOW IN SOUTHWEST
SOUTH DAKOTA. THIS WOULD PUT THE GREATEST RISK FOR LARGE HAIL AND
DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG AND EAST OF
A VALENTINE THROUGH BROKEN BOW LINE WHERE SCATTERED THUNDERSTORMS
WILL BE POSSIBLE. OUTSIDE THIS AREA THUNDERSTORM DEVELOPMENT SHOULD BE
MORE ISOLATED IN NATURE.
HEAVY RAINFALL WILL BE A POSSIBILITY WITH ANY STORM THAT DEVELOPS
THIS EVENING AS WELL. AREAS THAT RECEIVED HEAVY RAINFALL ON
TUESDAY NIGHT MAY BE MORE SUSCEPTIBLE TO FLASH FLOODING...STAY
TUNED TO LOCAL STATEMENTS AND WARNINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MOISTURE AND WEAK DISTURBANCES ROTATING AROUND AN UPPER LEVEL
HIGH PRESSURE RIDGE LOCATED OVER THE TEXAS PANHANDLE MAY BRING
THE CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT.
A COLD FRONT IS FORECAST TO APPROACH THE OUTLOOK AREA
FRIDAY..THEN SWEEP ACROSS OVERNIGHT. THIS WILL BRING AN INCREASED
CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT...SOME
WHICH MAY BECOME SEVERE. LITTLE OR NO THUNDERSTORM ACTIVITY IS
EXPECTED SATURDAY AND SUNDAY. THEN...AN ACTIVE WEATHER PATTERN IS
EXPECTED TO RETURN MONDAY AND TUESDAY AS THE UPPER RIDGE CENTER
MIGRATES WEST INTO THE DESERT SOUTHWEST...AND NORTHWEST FLOW
ACROSS THE CENTRAL PLAINS WILL ENHANCE THE CHANCES FOR AFTERNOON
AND NIGHTTIME THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
13
Event by event
7 thunderstorm wind, 4 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Keya Paha
- When
- June 24, 9:40 PM CST
- Where
- Keya Paha County, 3.03 mi W of Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.970, -99.510
The strong thunderstorm winds took down power lines.
Hail, Keya Paha
- When
- June 24, 9:55 PM CST
- Where
- Keya Paha County, 3.03 mi W of Mills
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.970, -99.510
Thunderstorm Wind, Keya Paha
- When
- June 24, 10:01 PM CST
- Where
- Keya Paha County, 3.61 mi E of Burton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.910, -99.530
The strong winds broke numerous tree branches.
Thunderstorm Wind, Keya Paha
- When
- June 24, 10:22 PM CST
- Where
- Keya Paha County, 12 mi S of Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.796, -99.450
Numerous large tree branches were broken.
Tornado, Rock
- When
- June 24, 10:43 PM CST to 10:45 PM CST
- Where
- Rock County, 2.76 mi N of Newport to 3.33 mi E of Newport
- Rating
- EF2
- Path length
- 4.56 mi
- Path width
- 20 yd
- Property damage
- $200,000
- Crop damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -99.329
A tornado touched down north of Newport and overturned 2 center pivot irrigation systems, moved a 5000 bushel gran bin approximately 75 yards, snapped a large electrical transmission line pole, snapped a smaller wooden power pole, broke off numerous tree limbs, damaged the roof of an outbuilding, and picked up and spun around an empty grain truck traveling on Highway 20. The truck was heading west and was picked up and deposited in the south ditch. A storm chaser on Highway 20 also witnessed the tornado.
Funnel Cloud, Rock
- When
- June 24, 10:47 PM CST
- Where
- Rock County, 0.86 mi NW of Newport
- Reported by
- Law Enforcement
- Coordinates
- 42.610, -99.340
Rock County spotters reported a funnel cloud just north and west of Newport.
Funnel Cloud, Rock
- When
- June 24, 10:50 PM CST
- Where
- Rock County, 11.75 mi N of Newport
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -99.330
Rock County sheriff reported a funnel cloud along Highway 137 north of Newport.
Thunderstorm Wind, Holt
- When
- June 24, 11:00 PM CST
- Where
- Holt County, 3.56 mi W of Stuart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.600, -99.200
Two power poles were snapped off at the ground. Large tree branches were broken too.
Thunderstorm Wind, Holt
- When
- June 24, 11:00 PM CST
- Where
- Holt County, 1.23 mi NW of Stuart
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.610, -99.150
Thunderstorm winds destroyed a grain bin and a grain dryer.
Thunderstorm Wind, Rock
- When
- June 24, 11:05 PM CST
- Where
- Rock County, 2.03 mi W of Newport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 42.600, -99.370
A storm chaser reported intense straight line winds following a brief tornado.
Hail, Holt
- When
- June 24, 11:10 PM CST
- Where
- Holt County, 0.51 mi W of Stuart
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.600, -99.140
The fire department spotters reported nickel size hail.
Thunderstorm Wind, Holt
- When
- June 24, 11:30 PM CST
- Where
- Holt County, 10.5 mi SSW of Stuart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.460, -99.210
The winds broke tree branches and were accompanied by hail up to one half inch in diameter.
Hail, Holt
- When
- June 24, 11:45 PM CST
- Where
- Holt County, 14.9 mi SW of Atkinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.380, -99.180
Strong winds accompanied the hail.
Hail, Holt
- When
- June 25, 12:30 AM CST
- Where
- Holt County, 0.69 mi N of Chambers
- Measured
- 1 in hail
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 42.210, -98.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 29, 20091 death · 23 events
- Excessive Heat in Texas, June 24, 20091 death · 1 event
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, June 24, 2009$58,000 · 60 kt wind · 4 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
- Hail in Iowa, June 24, 2009$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169315, 169311, 169316, 169317, 169326, 169309, 169310, 169318, 169322, 169325, 169312, 169319, 169313, 169323.